Alert archive / Oklahoma / Tornado Warnings in 2017

Tornado Warning 27, NWS Norman, OK

May 16, 2017Custer County, Washita County, Oklahoma

NWS Norman, OK issued this tornado warning at May 16, 2017, 7:25 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 7:25 PM CDT (00:25 UTC)
Expired
May 16, 2017, 8:00 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

Counties Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 127 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

649 
WFUS54 KOUN 170025
TOROUN
OKC039-149-170100-
/O.NEW.KOUN.TO.W.0027.170517T0025Z-170517T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
725 PM CDT TUE MAY 16 2017

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Washita County in western Oklahoma...
  Southwestern Custer County in western Oklahoma...

* Until 800 PM CDT
    
* At 724 PM CDT, a severe thunderstorm with a history of producing 
  tornadoes was located near Canute, moving northeast at 45 mph. 
  This storm has produced significant damage at Elk City.

  HAZARD...Tornado and hail up to three inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Clinton, Arapaho, Canute, Foss, Foss Reservoir and Stafford. 

This includes Interstate 40 between mile markers 45 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3540 9931 3547 9934 3571 9899 3548 9888
TIME...MOT...LOC 0024Z 238DEG 38KT 3545 9928 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

..speg.
1 follow-up statement
568 
WWUS54 KOUN 170044
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
744 PM CDT TUE MAY 16 2017

OKC149-170054-
/O.CAN.KOUN.TO.W.0027.000000T0000Z-170517T0100Z/
Washita OK-
744 PM CDT TUE MAY 16 2017

...THE TORNADO WARNING FOR NORTHWESTERN WASHITA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved into 
Custer County. Therefore, the warning has been cancelled for Washita 
County.

LAT...LON 3549 9913 3554 9915 3571 9899 3550 9891
TIME...MOT...LOC 0044Z 232DEG 33KT 3554 9908 

$$

OKC039-170100-
/O.CON.KOUN.TO.W.0027.000000T0000Z-170517T0100Z/
Custer OK-
744 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH
CENTRAL CUSTER COUNTY...
    
At 744 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Stafford, or 6 miles west of Clinton, moving 
northeast at 40 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Clinton, Arapaho and Stafford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3549 9913 3554 9915 3571 9899 3550 9891
TIME...MOT...LOC 0044Z 232DEG 33KT 3554 9908 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

..speg.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 6:16 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 16, 6:16 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
616 PM CDT Tue May 16 2017

.AVIATION...
Isolated severe storms entering western Oklahoma may pass near
western TAF sites. Later tonight, after 3z, a line of storms is
expected to form and march eastward through the area, eventually
affecting most TAF sites. Ceilings will continue to bounce between
MVFR and VFR into the evening before clearing out with the
approaching convection. Winds will remain southerly and gusty.

Day

&&

.PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/

DISCUSSION...
We are getting the package out early as things will start getting
busy before too long. As as been discussed for days, a severe
weather event is setting up for this evening, and storms have
already formed on the dryline in the Texas panhandle. Expected
isolated to widely scattered storms along the dryline this evening
moving into western sections of the area. Supercells will be
likely. The airmass will be conducive to tornado potential as
well, especially in the far west. High-resolution models weaken
these storms by mid-late evening as they move northeast, but am
somewhat skeptical how fast these initial storms will diminish.
Regardless, also expect a second wave of storms to form out west
in the mid-late evening. This wave of storms will likely be more
widespread and perhaps become a linear system as they spread east
and northeast. Severe weather will continue to be possible with
these storms overnight.

We will see a break in the thunderstorm activity on Wednesday as
the initial wave moves northeast of the area. But alas, this
respite will be short-lived as the next longwave trough approaches
the area. Severe storms will again be possible Thursday and
Friday. The cold front associated with this system moves through
the area overnight Friday night and Saturday morning with cooler
weather moving in. But the we will continue to have broad
troughing in the Plains, so precipitation chances will persist
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  83  63  85 /  70  10  10  30
Hobart OK         59  86  58  87 /  70   0   0  40
Wichita Falls TX  63  89  64  89 /  70   0   0  40
Gage OK           57  82  55  85 /  50   0   0  20
Ponca City OK     64  83  61  85 /  60  20   0  20
Durant OK         68  86  70  86 /  50  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

14
Hazardous weather outlook, May 16, 12:05 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Tue May 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms for portions of
western Oklahoma and western sections of north Texas. There is
also a slight to enhanced risk over a broader area of central and
western Oklahoma and western north Texas.

Location...
The moderate risk is west of a line from Freedom Oklahoma to
Seiling to Clinton to Altus Oklahoma to Crowell Texas.

East of the moderate risk area, there are slight and enhanced
risks of severe weather west of a line from Stroud to Pauls Valley
to Ardmore, and also includes the remainder of the western section
of north Texas.

There is a marginal risk of severe storms across southeast
Oklahoma.

Timing...
The most likely time for severe weather is 5 PM through sunrise
Wednesday morning.

Impacts...
Hail up the size of tennis balls and thunderstorm wind gusts over
70 mph will be the primary threats. Tornadoes will also be
possible, especially across the moderate risk area of far western
Oklahoma and western north Texas.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
near a dry line in the eastern Texas panhandle, then move
northeast into western Oklahoma and western north Texas late this
afternoon and this evening. Instability will be high and wind
shear will be sufficient to produce supercell thunderstorms with
the associated risk of large hail, damaging winds and the
possibility of tornadoes. The highest potential of severe weather
will be across the moderate risk area.

Another round of thunderstorms is expected to develop across the
eastern panhandles or western sections of Oklahoma and north Texas
late this evening. These thunderstorms will likely develop into a
line of storms that moves northeast and east across much of the
area overnight. This line of storms will be capable of producing
damaging winds and hail with the severe weather potential
persisting through the overnight hours.

Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations late this afternoon
and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms may linger into the morning hours Wednesday before
moving out of the area.

Storm chances return on Thursday and will persist at times through
the weekend and into Monday. Severe weather will be possible
Thursday and Friday.

.Heavy Rainfall...
There is a potential for high rain totals late Thursday through
Friday night, mainly over south-central and southeast Oklahoma. If
you live in an area that is prone to flash flooding, pay close
attention to the forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 16, 6:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 N CARTER              35.29N 99.50W
05/16/2017  E4.00 INCH       BECKHAM            OK   TRAINED SPOTTER

&&

JPIKE
Local storm report, May 16, 7:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             8 S ERICK               35.10N 99.87W
05/16/2017  E2.75 INCH       BECKHAM            OK   STORM CHASER

&&

JPIKE
Local storm report, May 16, 7:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     6 ESE REYDON            35.62N 99.82W
05/16/2017                   ROGER MILLS        OK   STORM CHASER

            POWER POLES DOWNED

&&

JPIKE
Local storm report, May 16, 7:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     1 N CARTER              35.23N 99.51W
05/16/2017                   BECKHAM            OK   FIRE DEPT/RESCUE

            POWER LINES AND DEBRIS ON HWY 34.

&&

JP
Local storm report, May 16, 7:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     5 S ELK CITY            35.34N 99.42W
05/16/2017  M68 MPH          BECKHAM            OK   MESONET

&&

JPIKE
Local storm report, May 16, 7:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     5 S ELK CITY            35.34N 99.42W
05/16/2017  M74 MPH          BECKHAM            OK   MESONET

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:08 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNBeckham, Washita37 min
May 16, 7:23 PM CDTSevere Thunderstorm WarningOUNCuster, Washita37 min
May 16, 7:26 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa49 min
May 16, 7:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woods, Woodward48 min
May 16, 7:55 PM CDTTornado WarningOUNCuster35 min
May 16, 7:57 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey48 min
May 16, 8:03 PM CDTSevere Thunderstorm WarningOUNKiowa42 min
May 16, 8:13 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward47 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningOUNJackson42 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major42 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita42 min
May 16, 8:44 PM CDTSpecial Weather StatementOUNBlaine31 min
May 16, 8:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woodward52 min
May 16, 9:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita42 min
May 16, 9:36 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian39 min
May 16, 9:39 PM CDTSevere Thunderstorm WarningOUNMajor51 min
May 16, 9:46 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant44 min
May 16, 9:51 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills39 min
May 16, 9:53 PM CDTAreal Flood AdvisoryOUNDewey, Major, Roger Mills3 hr
May 16, 9:57 PM CDTAreal Flood AdvisoryOUNRoger Mills3 hr
May 16, 10:02 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills28 min
May 16, 10:07 PM CDTSpecial Weather StatementOUNKiowa38 min
May 16, 10:17 PM CDTFlash Flood WarningOUNRoger Mills3 hr
May 16, 10:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major53 min
May 16, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills, Woodward48 min
May 16, 11:04 PM CDTSpecial Weather StatementOUNComanche26 min
May 16, 11:14 PM CDTFlash Flood WarningOUNDewey, Woodward2 hr
May 16, 11:16 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
May 16, 11:19 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods41 min
May 16, 11:26 PM CDTAreal Flood AdvisoryOUNCuster, Roger Mills3 hr
May 16, 11:34 PM CDTSpecial Weather StatementOUNWoods26 min
May 16, 11:56 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens49 min
May 16, 11:56 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant49 min
May 17, 12:03 AM CDTSpecial Weather StatementOUNCotton, Tillman27 min
May 17, 12:17 AM CDTWind AdvisoryOUNBlaine, Caddo, Canadian, Cleveland, Comanche, Custer and 11 more103 min
May 17, 12:32 AM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain43 min
May 17, 12:46 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Jefferson, Stephens29 min
May 17, 1:02 AM CDTSevere Thunderstorm WarningOUNOklahoma28 min
May 17, 1:12 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma33 min
May 17, 1:14 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Pottawatomie46 min
May 17, 1:14 AM CDTSevere Thunderstorm WarningOUNCarter, Comanche, Garvin, Grady, Jefferson, McClain and 2 more31 min
May 17, 1:31 AM CDTSpecial Weather StatementOUNPayne29 min
May 17, 1:43 AM CDTSevere Thunderstorm WarningOUNCarter, Cleveland, Garvin, McClain, Murray, Pontotoc and 2 more47 min
May 17, 2:54 AM CDTSpecial Weather StatementOUNLove36 min
May 17, 6:28 AM CDTRiver Flood WarningOUNDewey, Major, Woodward25 hr
May 17, 10:04 AM CDTWind AdvisoryOUNAlfalfa, Blaine, Canadian, Custer, Dewey, Ellis and 14 more6 hr

Nearby

Tornado Warnings in Oklahoma, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.